Hail, Grant
- When
- July 23, 5:05 PM MST
- Where
- Grant County, 13.61 mi SSW of Ashby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -101.990
Scattered thunderstorms across western Nebraska produced hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms across western Nebraska produced hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 12:45 PM MST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT WED JUL 23 2008
.SYNOPSIS...
THE 18Z SURFACE ANALYSIS SHOWED A WARM FRONT ACROSS KANSAS FROM
A LOW IN SOUTHEAST COLORADO. THERE WAS ALSO A TROUGH OR OCCLUDED
FRONT EXTENDING NORTHWARD ACROSS WESTERN NEBRASKA AND THE WESTERN
DAKOTAS TO ANOTHER LOW IN SOUTHERN SASKATCHEWAN. THE SATELLITE
DERIVED PRODUCT IMAGERY SHOWED A PLUME OF 35MM PLUS PRECIPITATBLE
WATER OVER NEARLY ALL OF NEBRASKA AND STABILITY INDICES AT OR BELOW
-5C IN NORTH CENTRAL NEBRASKA. SURFACE DEWPOINTS AT 19Z HAD DROPPED
INTO THE UPPER 40S TO LOWER 50S IN NORTHWEST KANSAS...NORTHEAST
COLORADO AND SOUTHWEST NEBRASKA.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
A BUSY PATTERN IS LIKELY THROUGH FRIDAY NIGHT AS THE FRONT
PERSISTS OVER THE CENTRAL AND NORTHERN PLAINS.
THE FIRST ROUND FOR THIS EVENING IS ALREADY GETTING UNDERWAY IN
THE NORTH. WITH THE FRONT SLOWLY WORKING INTO SOUTHERN NEBRASKA...
THERE MAY BE SOME SPREADING INTO WESTERN NEBRASKA TO ABOUT
INTERSTATE 80.
BY 18Z THURSDAY...PRECIPITABLE WATER OVER CENTRAL...NORTH
CENTRAL AND PART OF SOUTHWEST NEBRASKA IS EXPECTED TO EXCEED 1.5
INCHES WITH 1-1.5 INCHES IN THE REST OF WESTERN NEBRASKA. VERY WARM
AND HUMID AIR COLLECTING ALONG THE SURFACE FRONT WILL HELP RAISE
SURFACE-BASED CONVECTIVE ENERGY TO MORE THAN 4500J/KG. AT THIS
TIME...IT APPEARS THAT THE FRONT WILL BE STRETCHED ACROSS SOUTHERN
NEBRASKA WITH ANOTHER PUSHING INTO THE NORTH. THIS SHOULD BE THE
STIMULUS NECESSARY FOR STRONG TO SEVERE STORM DEVELOPMENT IN THE
WEST AND NORTH THURSDAY AFTERNOON AND EVENING.
ON FRIDAY...THE OTHER FRONT FROM THE NORTH STALLS ACROSS WESTERN
NEBRASKA AND NORTHERN KANSAS. HEAT AND HUMIDITY ALONG THE FRONT THEN
LOADS UP FOR ANOTHER ROUND FRIDAY.
.LONG TERM...SATURDAY THROUGH TUESDAY.
MODELS INDICATING VERY LITTLE CHANGE IN THE OVERALL PATTERN. GFS
ENSEMBLE MSLP IS HOWEVER INDICATING HIGH PRESSURE TRYING TO NOSE
INTO NORTHEAST NEBRASKA FROM THE GREAT LAKES REGION. THIS COULD
INTERN SET UP THE QUASI STATIONARY FRONT PERHAPS A BIT FURTHER WEST
FROM YESTERDAYS THINKING. LOOKS LIKE THE FRONT WILL LAY ACROSS
WESTERN NEBRASKA INTO CENTRAL KANSAS THROUGH MUCH OF THE PERIOD.
WEAK DISTURBANCES WILL CONTINUE TO SLIDE SOUTHEAST ALONG AND NORTH
OF THE BOUNDARY...SO CHANCES FOR THUNDERSTORMS REMAIN. OPERATIONAL
MODELS...GFS/ECMWF...SEEM TO BE KEYING IN ON A SLIGHTLY STRONGER
WAVE ON SATURDAY NIGHT INTO SUNDAY. SO HAVE RAISED POPS TO
CHANCE...ESPECIALLY NORTH OF INTERSTATE 80 DURING THIS TIME.
OTHERWISE KEPT POPS NEAR CLIMO...20 PERCENT...DURING THE DAY ON
SATURDAY AND INTRODUCED TO MONDAY AND MONDAY NIGHT. LEFT TUESDAY AND
WEDNESDAY DRY FOR NOW.
WITH THE THINKING THAT THE STATIONARY FRONT MAY END UP A BIT
FURTHER SOUTHWEST...HAVE SHAVED A COUPLE OF DEGREES OF THE
TEMPERATURES. HIGHS GENERALLY FROM 90 TO 92 IN THE SOUTHWEST...AND
85 TO 87 ACROSS THE NORTHEAST. DEW POINTS TO REMAIN THE 60S TO
LOCALLY 70 DEGREES...SO MUGGY WEATHER TO CONTINUE.
&&
.AVIATION...
SCATTERED CONVECTION CONTINUES TO MOVE ACROSS NORTHERN NEBRASKA
WITH IFR CONDITIONS PERSISTING IN THE VCNTY OF KONL. SOME IFR/MVFR
IS MOST LIKELY OCCURING IN THE STRONGER CELLS AS WELL. CONVECTION IS
EXPECTED TO INCREASE ACROSS THE AREA THROUGH THE LATE AFTERNOON AND
EVENING HOURS AND THE MVFR CONDTIONS MAY BECOME MORE WIDESPREAD NEAR
THE STORMS AS HEAVY RAIN CAN BE EXPECTED WITH LOWER CLOUD BASES
REDUCING BOTH VSBY AND CIGS. HAIL AND WINDS WILL BE THREATS TO SMALL
AIRCRAFT AS WELL. SOME INDICATION ARE THAT IFR/LIFR CONDITIONS MAY
DEVELOP OVERNIGHT BEHIND THE CONVECTION WITH FOG FORMING IN THE WAKE
OF THE PRECIPITATION. NOT INDICATED IN THE VTN TAF ATTM BUT WILL BE
MONITORED.
&&
.FIRE WEATHER...
LOW PRESSURE HAS DEVELOPED ACROSS SOUTHEAST COLORADO WITH HOT
SOUTHERLY WINDS FLOWING INTO EXTREME SOUTHWEST NEBRASKA WHERE
TEMPERATURES HAVE HIT TRIPLE DIGITS...HENCE TRIPLE DIGITS HAVE
DROPPED INTO THE MID TEENS. FIRE WEATHER CONDITIONS WILL BE NEAR
CRITICAL LEVELS OR MAY EXCEED THIS CRITERIA TEMPORARILY THROUGH THE
EARLY EVENING HOURS AS WINDS HAVE BEEN GUSTING NEAR 25 MPH IN THE
VCNTY OF IML. RECOVERY OF RH LEVELS MAY NOT COMMENCE UNTIL SUNSET
WHEN TEMPERATURES COOL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SPRINGER/TAYLOR/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 PM CDT WED JUL 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-242030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 330 PM CDT WED JUL 23 2008 /230 PM MDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF WESTERN AND CENTRAL NEBRASKA TONIGHT. STRONG HEATING OVER MUCH OF THE SOUTHERN SANDHILLS INTO SOUTHWEST NEBRASKA...ALONG WITH DEEP MOISTURE THROUGH THE PLAINS...HAS LEFT THE ATMOSPHERE VERY UNSTABLE. AS A RESULT SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREAT...MAINLY NORTH OF INTERSTATE 80 TO THE SOUTH DAKOTA BORDER. EARLIER CONVECTION EAST OF HIGHWAY 183...ALONG AND NORTH OF HIGHWAY 20...MAY HELP STABILIZE THE ATMOSPHERE ENOUGH TO LIMIT THE SEVERE POTENTIAL. LATER THIS EVENING AS THUNDERSTORMS ORGANIZE INTO A LARGE CLUSTER OF STORMS...HEAVY RAIN WILL BE A CONCERN WITH FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS THE OUTLOOK AREA. DEEP LOW LEVEL MOISTURE AND STRONG DYNAMICS ALOFT WILL REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS THROUGH THE END OF THE WORK WEEK. THE OVERALL WEATHER PATTERN ACROSS THE CENTRAL PLAINS IS EXPECTED TO REMAIN UNCHANGED INTO EARLY NEXT WEEK. THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS FROM SATURDAY THROUGH TUESDAY. MORE THAN LIKELY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THESE DAYS ACROSS THE OUTLOOK AREA AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121784, 121785, 121786, 121787, 121788.